Alert archive / Arizona / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS Tucson, AZ

July 9, 2014Pima County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Jul 9, 2014, 4:57 AM MST for Pima County, Arizona. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2014, 4:57 AM MST (11:57 UTC)
Expired
Jul 9, 2014, 8:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 12.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 9, 2:45 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 2:45 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST WED JUL 9 2014

.SYNOPSIS...EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
INTO NEXT WEEK. MOST STORMS WILL OCCUR DURING AFTERNOON AND EVENING
HOURS BUT SOME WILL LINGER OVERNIGHT AT TIMES. SOME STORMS WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND STRONG WINDS.

&&

.DISCUSSION...LOTS OF ORGANIZED OUTFLOWS FROM MULTIPLE CONVECTIVE
CENTERS LAST NIGHT WITH SEVERAL RESIDUAL BOUNDARIES STILL BOUNCING
AROUND OUT THERE. WITH THIS MUCH MOISTURE AND A DECENT FLOW WE'RE
HAVING OUR FIRST SIGNIFICANT WIDESPREAD OVERNIGHT ACTIVITY OF THE
SEASON. ALWAYS A POSSIBILITY WHEN YOU HAVE A NICE UPPER LEVEL
DIFFLUENT FIELD ON THE PERIPHERY OF MAJOR FEATURES.

WITH THIS ACTIVITY AND SIGNIFICANT DEBRIS THIS MORNING WE WILL TEND
TO INHIBIT ORGANIZED CONVECTION WELL AWAY FROM THE MOUNTAINS LATER
TODAY. WELL ABOVE AVERAGE MOISTURE AND A MODEST EASTERLY MID LEVEL
FLOW SHOULD STILL ALLOW THE SKY ISLANDS TO FIRE...AND THE EASTERN
AND FAR SOUTHEAST AREAS ON THE EDGE OF THE REMNANT COMPLEX
CIRCULATION (WHICH WILL PROBABLY BE WEST OF TUCSON LATER THIS
MORNING) WILL LIKELY BE PLENTY BUSY THIS AFTERNOON. CURRENT FORECAST
EMPHASIS FOR TODAY AFTER THE MORNING ACTIVITY WILL BE MOUNTAINS AND
SOUTHERN AREAS. A MORE GENERAL COVERAGE PATTERN IN THE EARLY EVENING
WITH ANY POTENTIAL OUTFLOWS HELPING SOME VALLEY LOCATIONS
RESET...BUT NOT EXPECTING IT TO GO BONKERS WITH MORE LIMITED SOLAR
INSOLATION.

WATCH FOR US TO OPEN UP IN A FAVORABLE PATTERN FOR SOLID
EASTERLY/SOUTHEASTERLY WAVE ACTIVITY BY THIS WEEKEND. THE MOISTURE
REALLY DOESN'T LOOK LIKE IT'S GOING ANYWHERE ANY TIME SOON EVEN AS
SOME TROUGHINESS TRIES TO DEVELOP NEAR THE WEST COAST THE SECOND
HALF OF THE WEEK. THE ORIENTATION OF THE HIGH AS IT RECONSOLIDATES
NORTHEAST AND EAST OF OUR AREA IS PERFECT FOR MORE PRONOUNCED
EASTERLY WAVE ACTIVITY ESPECIALLY AS THE HIGH STARTS TO SHIFT BACK
NORTH OF US BY SUNDAY. ECMWF CONTINUES TO HANDLE THE MEDIUM RANGE
BIG PICTURE WELL WITH US TO PROVIDE MORE DETAIL FOR MOISTURE AND
CONVECTIVE PARAMETERS FOR THIS PARTICULAR NECK OF THE WOODS.

&&

.AVIATION...VALID THRU 10/09Z.
SCATTERED TSRA/SHRA THIS MORNING DIMINISHING AFTER 09/12Z. SCATTERED
TSRA/SHRA WILL OCCUR AGAIN THIS AFTERNOON AND EVENING. EXPECT MVFR
VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND GUSTS MOSTLY
AROUND 45 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED
TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO
EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Jul 9, 2:26 AM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 AM MST WED JUL 9 2014

AZZ501-091015-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
226 AM MST WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
315 AM MST...

AT 218 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AJO...OR 38 MILES SOUTH OF GILA BEND...
MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO.

LAT...LON 3250 11312 3250 11278 3234 11274 3232 11300
TIME...MOT...LOC 0926Z 350DEG 10KT 3241 11289
Special weather statement, Jul 9, 3:59 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 AM MST WED JUL 9 2014

AZZ501-502-091145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
359 AM MST WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 445 AM
MST...

AT 348 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 TO 20 MILES SOUTHEAST OF AJO NEAR
WHY...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...WHY AND HIGHWAY 86 WEST OF
SELLS AS WELL AS WESTERN TO CENTRAL PORTIONS OF THE TOHONO O'ODHAM
NATION.

LAT...LON 3238 11257 3207 11242 3193 11268 3224 11283
TIME...MOT...LOC 1055Z 213DEG 3KT 3221 11266

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:11 PM MSTAreal Flood AdvisoryTWCPima109 min
Jul 8, 5:28 PM MSTSpecial Weather StatementTWCPima32 min
Jul 8, 5:30 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 8, 5:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 8, 5:56 PM MSTFlash Flood WarningTWCPima2 hr
Jul 8, 6:13 PM MSTSpecial Weather StatementTWCPinal62 min
Jul 8, 7:15 PM MSTSevere Thunderstorm WarningTWCPinal45 min
Jul 8, 7:19 PM MSTSevere Thunderstorm WarningTWCPinal41 min
Jul 8, 8:00 PM MSTAreal Flood AdvisoryTWCPinal90 min
Jul 8, 9:36 PM MSTAreal Flood AdvisoryTWCPinal114 min
Jul 8, 10:43 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 8, 10:56 PM MSTSpecial Weather StatementTWCPinal49 min
Jul 8, 11:45 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 9, 2:02 AM MSTAreal Flood AdvisoryTWCPima118 min
Jul 9, 2:26 AM MSTSpecial Weather StatementTWC49 min
Jul 9, 2:56 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 9, 3:59 AM MSTSpecial Weather StatementTWC46 min
Jul 9, 4:23 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Jul 9, 4:25 PM MSTAreal Flood AdvisoryTWCPima110 min

Nearby

Areal Flood Advisories in Arizona, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.